Previous Abstract | Next Abstract
Printable Version
A56
October 14, 2006
9:00 AM - 11:00 AM
Room Hall E, Area B
Treatment of Tacrolimus Leukoencephalopathy by Switch to Cyclosporine after Liver Transplantation
Takashi Matsusaki, Hiroshi Morimatsu, Moritoki Egi, Masaki Matsumi, Kiyoshi Morita.
Anesthesiology and Resuscitology, Okayama University Medical School, Okayama, Japan
Background: Immunosuppresive drugs are necessary in transplant recipients. Calcineurin inhibitor (CI), as like tacrolimus and cyclosporine, are first line immunosuppressive drug for post organ transplantations. However, neurological side effects related to CIs have been described (1). Although they are reported to be minor (headache, tremor, paresthesia) in most cases, major neurotoxicity, such as leukoencephalopathy (LEP), develops in 1-6% of transplant recipients (2). The prognosis is good after cessation or dose reduction, and complete recovery usually occurs. Thus, the common strategy for CI induced LEP was dose reduction, close monitoring, and timely conversion to non-CI immunosuppressive drugs, such as rapamycin (3). However, cessation of CIs could increase risk of rejection especially in early stage after transplantation (4).

Materials: Between January 1997 to Feburary 2006, 140 LDLT was performed at tertiary teaching hospital. Operative procedure was performed with the standard technique and UW preservation solutions. Tacrolimus was the primary immunosuppressive agent of CIs, except for the patients with diabetes mellitus and infection of hepatic virus type C. Tacrolimus was primary administered in 95 patients (68%) and cyclosporine was in 45 patients (32%).

Results : five patients undergoing LDLT developed abnormal neurological symptoms such as tremor, confusion, drowsiness, and diminished state of responsiveness. All 5 patients received tacrolimus, but not cyclosporine, and were diagnosed as tacrolimus induced LEP based on clinical features and Magnetic resonance imaging, which showed white matter lesions predominantly in the posterior cereberal regions. The demographic and neurological characteristics of these patients are outlined in Table 1. Immediately after diagnosis, we exchanged tacrolimus to cyclosporine. Within two days, all patients have recovered recover without neurological sequelae and acute rejection associated with cessation of tacrolimus.

Discussion: LEP is one of complications of tacrolimus use in both adults and children. It is usually reversible after dose reduction or cessation of tacrolimus. Tacrolimus is a lipophilic agent that crosses the blood-brain barrier and has a direct neurotoxic effect, especially on the lipid-rich white matter. Cyclosporine had also reported to cause LEP in post transplant recipients (5). Cuerrently, there is no clear explanation on the mechanism of our success exchange tacrolimus to cyclosporine. One possible mechanism might be difference of patients' sensitivity to each drug.

Conclusion:We reported 5 patients with tacrolimus induced LEP after LDLT, who could be recovered successfully after exchange tacrolimus to cyclosporine. Neurological sensitivity is different in each case and each drug. References

1. Clin Transplantation 2000:14:1-7

2. Transplantation 2000:69:467-472

3. Transplantation Poc. 2005:37:1912-1914

4. Transplantation Int. 2000:13:73-78

5. Clin Neuropharmacol. 2004 Jul-Aug;27(4):195-7.[table1]

Anesthesiology 2006; 105: A56
Patient characteristics
NumberSexAge (yr)Primary diseaseCNS complicationTrough of tacrolimus (ng/ml)Day from operation to LEP
1Male45Viral hepatitis (HCV)tremor, coma11.216
2Female48Alchoric liver cirrhosiscoma618
3Female47Alchoric liver cirrhosiscoma4.321
4Female42Alchoric liver cirrhosiscoma, convulsion814
5Male6Wilson diseasecoma8.210